What to Do If You Witness An Overdose

Posted · Add Comment

What to Do If You Witness An Overdose

No one who used drugs or an excessive amount of alcohol expects their recreational habit to kill them, but sometimes it can be that dangerous. In fact, drug overdoses are now the leading cause of accidental death in the U.S. Every drug, indeed, every substance you can ingest, has a level at which it becomes poisonous. When use goes beyond that point, a life-threatening overdose becomes more likely.

It can be a very scary experience, especially if it happens to someone you know and care about. If you have an active drug user in your life, it is important to be prepared and know what to do. Here are the basics to keep in mind if you witness, or suspect you are seeing, a strong and life-threatening reaction to drug or alcohol use.

What to Look For:
Extreme drug use can cause a person to stop breathing, and “go blank.” Some people may turn blue around the lips or fingernails. They may not respond if you talk or gently shake them. You may seem them foam at the mouth, or make gurgling or snoring sounds.

Get Help:
It’s very important to realize that an overdose is very dangerous. Do not simply abandon the victim to “sleep it off.” Call 911 (or your community’s related emergency services number) as soon as possible.

Sometimes people who witness an overdose may be reluctant to seek medical help out of fear it could lead to arrest for illicit drug use. 24 states have a set of laws called “Good Samaritan Laws” aim at protecting those who attempt to help someone in distress, as in the case of incapacitation due to overdose. These laws keep the person helping from being prosecuted in case of accidental injury or for wrongful death. They vary from jurisdiction to jurisdiction, sometimes applying only to emergency personnel, but the goal is to remove people’s hesitancy to help someone for fear of prosecution. Regardless of the law, your first priority should be getting help.

What You Can Do:
Speak calmly but loudly, saying the person’s name and something like “I’m going to call 911 now.” A sternum rub can help wake someone up or prevent them from going into a coma. Rub your knuckles along the hard bone in the person’s chest where the ribs meet. Be gentle, as this will be mildly painful. If heavy clothing or the person’s position makes a sternum rub difficult, you can rub their upper lip as a less preferred alternative.

When the person’s breathing is severely affected, and they breathe only once every 5-10 seconds, you can perform rescue breathing. In a situation where the breath is impaired, this is one of the most crucial steps to prevent death. To do rescue breathing:
1) Put the person on their back and tilt back their head to open the airway.
2) Check whether anything in their mouth is obstructing the airway and if so, take it out.
3) Pinching their nostrils closed, breathe into their mouth with two regular breaths so that their chest rises. (If the chest doesn’t rise, open the airway further by tilting the head more, and make sure the nostrils are fully closed.)
4) Continue to give one breath every 5 seconds until emergency personnel arrives.

If the overdosing is heroin or an opioid prescription drug, you can administer Naloxone.
First do a few breaths of the rescue breathing, if necessary, then go get the kit. If another person is with you, one can do the breathing as the other gets the Naloxone. The Naloxone can be sprayed in their nose, and will totally neutralize the effects of their use.

Overdoses are a very scary thing, but with proper medical care, they don’t have to be the end. Recovery is all about accepting that people are deserving of second chances. By working to save a person’s life in this desperate situation, it could become the first step in truly turning someone’s life around.

 
PageLines